Many addictive substances have the ability to cause an overdose, with some posing more risk than others. The likelihood of overdose usually depends on the potency of the drug used. The more potent a substance is, the more likely it is to cause an overdose. If you or a loved one is struggling with substance addiction, it is important to know the dangers of abuse, the symptoms of overdose, and what to do if someone has overdosed.
Dangers of Percocet Use
Percocet is a semi-synthetic opioid, consisting of oxycodone and acetaminophen. This pain killer is classified as a depressant, meaning it depresses the cardiovascular and respiratory systems. If taken in excess, full cardiac and respiratory failure can occur, leading to heart attacks, seizures, breathing cessation, and death.
Another, lesser-known hazard of abusing Percocet is liver toxicity or failure due to high acetaminophen absorption. According to the Food and Drug Administration, there are approximately 400 acetaminophen-related deaths in the U.S. each year attributed to acetaminophen overdose and associated liver damage. The FDA has since recommended that Percocet, Vicodin, and every other acetaminophen/prescription drug combination be limited in their sales due to this alarming trend.
Percocet is among the dangerous class synthetic opioids largely responsible for the current opioid crisis in the United States today. Oxycodone, the opioid component in Percocet, is the most widely used opioid in the United States. Data collected by the Centers for Disease Control and Prevention show that there were 70,237 recorded drug overdose deaths in 2017 alone, and of those deaths, 47,600 involved an opioid.
Can You Overdose on Percocet?
Yes, you can overdose on Percocet. According to the U.S. Department of Health and Human Services, an estimated 130 people every day in the United States die from an opioid-related drug overdose.
Symptoms of a Percocet Overdose
There are warning signs to look for if it is suspected that you or someone close is experiencing a Percocet overdose. The signs include:
- Blue tint to skin, lips, and nails
- Slowed breathing
- Weak pulse
What To Do in The Event of a Percocet Overdose
If someone is experiencing a Percocet overdose, you must call 911 right away. While you wait for medical assistance, try to keep the individual comfortable and conscious. If the individual begins having a seizure, remove all objects within the immediate area to prevent injury.
Once on the scene, medical professionals may administer emergency medicine to help reverse overdose symptoms. The individual will then be taken to a nearby hospital for treatment and observation. In the event that a person survives an overdose, it is extremely important that they seek professional addiction treatment.
If a Percocet overdose occurs, it is likely that it will happen again if the abuse is left untreated.
Let Us Help
Percocet is a highly addictive and dangerous opioid that claims the lives of people every day. If you or a loved one is struggling with Percocet addiction, we are here to help.
Addiction is a devastating disease and you do not have to fight it alone. The founders of Asheville Recovery Center, as well as many of our addiction therapists, have struggled with addiction and now enjoy life in recovery. They understand the struggles of addiction and how difficult it is to overcome on your own.
At Asheville Recovery Center, treatment specialists have developed a unique, hybrid model of treatment which combines a traditional 12-step program with holistic rehabilitation. A multitude of services, programs, and therapies are offered, including the Partial Hospitalization Program, Residential-style treatment, outpatient rehabilitation, and more.
If you feel that you or a loved one is struggling with substance abuse, our specialists are on standby and ready to help. Call (828) 518-6996 and speak with an addiction expert today so you can take the first step towards a rewarding life of sobriety.